Texas, 2026

Hail in Texas, March 5, 2026

March 5, 2026 · NWS MAF · 1 event in 1 county or zone

An incoming trough and plentiful moisture allowed for a couple of showers and thunderstorms to develop in the central and eastern Permian Basin of west Texas. One storm near Penwell was able to briefly produce quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An incoming trough and plentiful moisture allowed for a couple of showers and thunderstorms to develop in the central and eastern Permian Basin of west Texas. One storm near Penwell was able to briefly produce quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 5, 5:32 PM CST, 36 minutes earlier. Its key messages:

  • Updated at 529 PM CST Thu Mar 5 2026
  • Isolated showers and storms this evening across the eastern half of the Permian Basin and Lower Trans Pecos. Any storm that does develop will be capable of producing large hail and damaging winds.
  • Near-critical to critical fire weather conditions continue Friday over portions of southeast New Mexico and the high terrain of West Texas.
  • Shower and storm chances (generally 20-50%) continue from Saturday into early next week.
Area forecast discussion, Mar 5, 5:32 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
532 PM CST Thu Mar 5 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 529 PM CST Thu Mar 5 2026

- Isolated showers and storms this evening across the eastern
  half of the Permian Basin and Lower Trans Pecos. Any storm that
  does develop will be capable of producing large hail and
  damaging winds.

- Near-critical to critical fire weather conditions continue
  Friday over portions of southeast New Mexico and the high
  terrain of West Texas.

- Shower and storm chances (generally 20-50%) continue from
  Saturday into early next week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 220 PM CST Thu Mar 5 2026

A potentially active weather day is in store this afternoon and
evening. Current mesoanalysis shows the dryline from the TX/NM
border extending to just west of the Pecos River. Satellite
imagery and latest RAP analysis also depict a warm front situated
across the far northern Permian Basin along with an upper-level
shortwave trough axis spanning across New Mexico into west Texas.
These features induce the potential for isolated severe storms
over the eastern half of the forecast area, while critical fire
weather concerns over the western half of the forecast area.
First, let's talk about the isolated severe weather potential this
afternoon and evening. High resolution guidance is coming into
more agreement with storms developing in the Lower Trans Pecos
after 2 PM CST, while another area of storm development looks to
occur across the southern/eastern Permian Basin by 3-4 PM CST.
This will all be dependent on where the dryline ends up within the
next couple of hours and the cloud coverage over these areas.
Based on current satellite imagery, clouds are beginning to break
apart across west Texas which will mix/dry out dewpoints and
sharpen the dryline. Any storm that develops will consist of large
hail up to the size of hen eggs and damaging winds up to 60-70
mph. Forecast soundings display these potential threats by
inverted-V profiles, steep mid-level lapse rates, modest surface
and mixed layer instability, sufficient deep- layer wind shear,
and high DCAPE values (> 1000 J/kg).

Near-critical to critical fire weather concerns exist on the other
side of the dryline. This is thanks to breezy southwesterly/westerly
winds and very dry conditions across southeast New Mexico,
Guadalupe, and Davis Mountains. As a result, a Red Flag Warning is
in effect for these areas until 7 PM MST/8 PM CST this evening.

Friday, the region will see a break in shower and storm activity as
the dryline shifts east of the area. Breezy southwesterly/westerly
winds persist across the region, thanks to both a surface low and an
upper-level storm system moving into the Central Plains. These
breezy and dry conditions bring more near-critical to critical fire
concerns across similar areas. Highs are expected to remain above
normal for this of year ranging in the 70s to mid 80s regionwide.
Guidance shows a mountain wave signature developing across the
Rockies extending into the Guadalupe beginning Friday morning. This
signature typically indicates strong winds across the Guadalupe
Mountains where some areas may briefly receive high winds, though
uncertainty exists in the duration of high winds. Friday into
Saturday morning, a cold front is expected to arrive in the
region. This is going to bring noticeably cooler temperatures and
more rain/storm chances heading into the long-term period.

Lamberson

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 220 PM CST Thu Mar 5 2026

Saturday, cooler air behind the front allows highs to range in the
60s to low 70s for most locations along and north of the Interstate
corridor. Areas south of this corridor look to reach the mid 70s to
upper 80s due to the cooler air mass not filtering in during peak
daytime heating. Ensemble guidance has the region over southwesterly
flow aloft thanks to an upper-low near Baja California beginning on
Saturday. This will bring daily low to medium rain/storm chances (20-
50%) through early next week. Cluster analysis has great agreement
amongst solutions for the placement and magnitude of this system
during the weekend. There still remains uncertainty in the track and
positioning of this system heading into early next week. This is
something that we will continue to monitor and more details will be
ironed out as we get closer to time. Temperatures are expected to
climb back into the 70s early next week supplying more warmer than
normal conditions for this time of year.

Lamberson

&&

.AVIATION...
(00Z TAFS)
Issued at 529 PM CST Thu Mar 5 2026

Isolated TSRA developing near KODO as of 2330Z will continue to
move northeast and will impact areas within the vicinity of KMAF
through the next 1-2 hours. Will monitor trends for potential
direct impact at KMAF with gusty winds and brief visibility
reductions due to brief heavy rainfall. VFR otherwise prevails at
all TAF sites through the period. Winds will become gusty from the
southwest late Friday morning into Friday afternoon.

&&

.FIRE WEATHER...
Issued at 220 PM CST Thu Mar 5 2026

Near-critical to critical fire weather conditions are expected to
prevail through Friday. This is thanks breezy winds coupled with
critical MinRHs across portions of southeast New Mexico, northwest
Permian Basin, and the higher terrain of West Texas. Fuels remain
dry across the region, and above normal temperatures continue
through the week. Fire weather concerns improve after Friday due
to a cold front arriving in the region Saturday morning which will
push MinRHs above critical thresholds and bring cooler
temperatures to the region. As a result, low fire weather
concerns look to last through at least early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               57  82  45  63 /  30   0  20  40
Carlsbad                 48  75  44  67 /   0   0   0   0
Dryden                   56  88  56  78 /   0   0  10  40
Fort Stockton            55  83  49  69 /   0   0  10  20
Guadalupe Pass           49  65  45  59 /   0   0   0   0
Hobbs                    47  75  41  65 /   0   0   0  10
Marfa                    41  74  38  71 /   0   0   0   0
Midland Intl Airport     56  80  47  64 /  20   0  20  20
Odessa                   56  79  47  64 /  10   0  20  20
Wink                     49  79  45  67 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Red Flag Warning from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM
     MST/ Friday for Andrews-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson-Gaines-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
     Reeves County Plains.

NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Red Flag Warning from 10 AM to 6 PM MST Friday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...21

In the hours before

Special weather statement, Mar 5, 3:22 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
322 PM CST Thu Mar 5 2026

TXZ068-052200-
Crane TX-
322 PM CST Thu Mar 5 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRANE COUNTY THROUGH
400 PM CST...

At 322 PM CST, Doppler radar was tracking a strong thunderstorm 14
miles east of Grandfalls, or 16 miles west of Crane, moving north at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cordona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3126 10252 3128 10258 3131 10263 3133 10267
      3132 10270 3132 10271 3158 10271 3154 10237
TIME...MOT...LOC 2122Z 197DEG 16KT 3133 10262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21
Special weather statement, Mar 5, 3:58 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CST Thu Mar 5 2026

TXZ068-052245-
Crane TX-
358 PM CST Thu Mar 5 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRANE AND NORTHWESTERN
UPTON COUNTIES THROUGH 445 PM CST...

At 358 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles west of Crane, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cordona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 10254 3132 10266 3133 10267 3160 10255
      3154 10231 3148 10232
TIME...MOT...LOC 2158Z 221DEG 13KT 3141 10253

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

21

The radar

The Midland/Odessa radar (KMAF), 40 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ector

When
March 5, 6:08 PM CST to 6:16 PM CST
Where
Ector County, 1.84 mi WSW of Douro
Measured
1 in hail
Reported by
Public
Coordinates
31.760, -102.549

A member of the public reported quarter-sized hail. The time of occurrence is estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310318.